Alert archive / Minnesota / Tornado Warnings in 2006

Tornado Warning 8, NWS Duluth, MN

July 16, 2006Cook County, Lake County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 16, 2006, 6:19 PM CDT for Cook County, Lake County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2006, 6:19 PM CDT (23:19 UTC)
Expired
Jul 16, 2006, 7:15 PM CDT
In force
56 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Cook County, MN, Lake County, MN

The radar

The Duluth radar (KDLH), 144 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2497 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 162321
TORDLH
MNC031-075-170015-
/O.NEW.KDLH.TO.W.0008.060716T2319Z-060717T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
619 PM CDT SUN JUL 16 2006

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* TORNADO WARNING FOR...
  COOK COUNTY IN NORTHEAST MINNESOTA
  LAKE COUNTY IN NORTHEAST MINNESOTA

* UNTIL 715 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR FOREST
  CENTER...OR ABOUT 29 MILES EAST OF ELY...MOVING NORTHEAST AT 30
  MPH.

* THE DEVELOPING TORNADO WILL BE NEAR...
  BOUNDARY WATERS CANOE AREA IN NORTHERN LAKE AND COOK COUNTY        
  THROUGH 700 PM.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. SEEK
SHELTER IN A STURDY STRUCTURE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF A STURDY BUILDING IN
AN INTERIOR HALLWAY OR SMALL ROOM SUCH AS A CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

LAT...LON 4788 9143 4772 9130 4792 9068 4812 9083

$$

BERDES
3 follow-up statements
000 
WWUS53 KDLH 162341
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
636 PM CDT SUN JUL 16 2006

MNC031-075-170015-
/O.CON.KDLH.TO.W.0008.000000T0000Z-060717T0015Z/
COOK MN-LAKE MN-
636 PM CDT SUN JUL 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR LAKE AND
COOK COUNTIES...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 15 MILES EAST OF FOREST
CENTER...OR ABOUT 32 MILES WEST OF GRAND MARAIS...MOVING EAST AT 30
MPH.

THE TORNADO WILL BE NEAR...
  SAWBILL LAKE THROUGH 650 PM...
  CRESCENT LAKE AROUND 650 PM...
  EAGLE MOUNTAIN AROUND 700 PM...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4793 9137 4767 9128 4780 9057 4812 9083

$$

BERDES
000 
WWUS53 KDLH 170005
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
701 PM CDT SUN JUL 16 2006

MNC031-075-170015-
/O.CON.KDLH.TO.W.0008.000000T0000Z-060717T0015Z/
COOK MN-LAKE MN-
701 PM CDT SUN JUL 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR LAKE AND
COOK COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES.  
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM EAGLE MOUNTAIN 
TO 22 MILES WEST OF EAGLE MOUNTAIN...OR ALONG A LINE EXTENDING FROM 
17 MILES NORTHWEST OF GRAND MARAIS TO 34 MILES WEST OF GRAND 
MARAIS...MOVING EAST AT 30 MPH.

TORNADO PRODUCING STORMS WILL BE NEAR...
  EAGLE MOUNTAIN BY 715 PM...

IN ADDITION TO THE TORNADO...THESE STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4807 9115 4783 9113 4790 9008 4810 9012

$$

LILES
000 
WWUS53 KDLH 170018
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
716 PM CDT SUN JUL 16 2006

MNC031-075-170026-
/O.EXP.KDLH.TO.W.0008.000000T0000Z-060717T0015Z/
COOK MN-LAKE MN-
716 PM CDT SUN JUL 16 2006

...THE TORNADO WARNING FOR LAKE AND COOK COUNTIES EXPIRES AT 715 PM
CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING IS NO CAPABLE OF 
PRODUCING A TORNADO. HOWEVER...IT COULD STILL GENERATE BRIEF HEAVY 
RAIN AND PEA SIZE HAIL AS IT MOVES ACROSS THE BOUNDARY WATERS CANOE 
AREA WILDERNESS BETWEEN SEAGULL LAKE AND EAGLE MOUNTAIN THROUGH 800 
PM. 

THEREFORE THE WARNING HAS ALLOWED TO EXPIRE.

LAT...LON 4807 9115 4783 9113 4790 9008 4810 9012

$$

CLC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 16, 2:33 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 16, 2:33 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
233 PM CDT SUN JUL 16 2006

.DISCUSSION...ANOTHER WARM AFTERNOON WITH MANY 90S ACROSS OUR
CWA. LAKE BREEZE KICKED IN EARLY THIS AFTERNOON...COOLING THE
IMMEDIATE LAKESHORE AREAS UP THE SHORE...DOWN TO THE TWIN PORTS
AREA. HUMIDITY IS A BIT HIGHER...AND THE HEAT INDEX IS AT OR IN
SOME CASES SLIGHTLY HIGHER THAN YESTERDAYS VALUES AND WAS RUNNING
FROM 90-103 MOST AREAS.

A WEAK CONVERGENCE AXIS WAS DRAPED ACROSS OUR CWA...JUST NORTH OF
KXVG-KCOQ EAST OVER LAKE SUPERIOR. CONVERGENCE ALONG THIS BOUNDARY
IS WEAK IN THE LIGHT LOW LEVEL FLOW. THERE IS HOWEVER PLENTY OF
INSTABILITY THIS AFTERNOON...WITH SBCAPES FROM 2000-2500 J/KG OVER
MUCH OF OUR CWA...AND MLCAPES MORE VARAIBLE ACCORDING TO SPCS
RUC ANALYSIS. THERE ARE POCKETS OF 2000-2500 J/KG. ONE OF THE
LIMITING FACTORS IN GETTING THUNDERSTORMS TO DEVELOP HAS BEEN HIGH
CIN VALUES. RUC FORECASTING DECREASING CIN VALUES...WITH LESS THAN
25 IN SPOTS OVER NORTHERN WISCONSIN WEST INTO NORTHERN MINNESOTA
AT 19Z. HOWEVER...NAM BUFR SOUNDINGS SHOW A STRONG CAP REMAINING IN
PLACE FOR THE REST OF THE AFTERNOON AND EVENING. 06Z NAM DID SHOW
A WEAKENING CAP AROUND 22Z. THE TRUTH IS PROBABLY SOMEWHERE
BETWEEN THE TWO EXTREMES. LATEST RADAR AND SATELLITE VISIBLE
IMAGERY SHOW CU FIELD FORMING OVER NORTHERN MINNESOTA. HIGH CLOUDS
HAVE BEEN INCREASING OVER OUR SOUTHERN MN ZONES INTO NORTHERN
WISCONSIN...WHICH IS BLOW OFF FROM SOUTHERN-CENTRAL MINNESOTA
SHOWERS/THUNDERSTORMS.

WE WILL CONTINUE TO CARRY 20-40 PERCENT POPS TONIGHT WITH
UNSTABLE AIRMASS IN PLACE AND A WAVE AND BOUNDARY TO MOVE THROUGH.
INITIATION TIME OF STORMS IS NOT CLEAR CUT. A WAVE MOVING THROUGH
SOUTH DAKOTA WILL HELP WEAKEN THE CAP AND PROVIDE LARGE SCALE LIFT
LATER THIS EVENING...AND THE WEAK SURFACE BOUNDARY ALREADY IN
PLACE COULD BE ENOUGH TO GET A FEW STORMS GOING AS WELL YET THIS
AFTERNOON. 875/900MB WINDS WILL BE INCREASING THIS EVENING AS
WELL TO 30-35KT...JUST AHEAD OF THE TROUGH BETWEEN 00-03Z. IF
STORMS DO GO...THERE IS PLENTY OF SHEAR IN PLACE FOR ORGANIZED
STORMS...WITH SEVERE WINDS AND SOME HAIL THE MAIN THREATS.

THE COOL FRONT WILL MOVE THROUGH OUR CWA MONDAY MORNING...WITH
HIGH PRESSURE BUILDING IN BRINGING COOLER TEMPERATURES AND LOWER
HUMIDITY.

LOW LEVEL FLOW WILL TURN BACK OUT OF THE SOUTH ON TUESDAY...WITH A
CHANCE FOR MORE THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY AS A
TROUGH AND SHORTWAVE SWING THROUGH.

A BLEND OF NAM/GFS MOS WAS USED FOR TEMPERATURES.

&&

.POINT FORECAST TEMPS/POPS...
DLH  64  83  58  79 /  40  10  10  10
INL  62  80  51  84 /  20  10  10  10
BRD  68  84  57  87 /  30  10  10  10
HYR  69  88  53  86 /  40  20  10  10
ASX  66  85  55  82 /  40  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

MELDE
Hazardous weather outlook, Jul 16, 8:23 AM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
823 AM CDT SUN JUL 16 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-171230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
823 AM CDT SUN JUL 16 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND TONIGHT. SOME
OF THESE STORMS...MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS. A FEW STORMS CAN BE EXPECTED THIS MORNING ACROSS SAWYER AND
PRICE COUNTIES...BUT THESE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY...MAINLY OVER EXTREME
EASTERN MINNESOTA INCLUDING THE ARROWHEAD...AND OVER NORTHWEST
WISCONSIN. AN ISOLATED SEVERE STORM WILL AGAIN BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

MELDE

In the hours before

Local storm report, Jul 16, 5:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SUN JUL 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             BABBITT                 47.65N 91.94W
07/16/2006  M2.75 INCH       EAST CENTRAL ST. L MN   LAW ENFORCEMENT

            BASEBALL SIZED HAIL IN BABBIT

&&

LONKA
Local storm report, Jul 16, 5:53 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
553 PM CDT SUN JUL 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             BABBITT                 47.65N 91.94W
07/16/2006  M4.00 INCH       EAST CENTRAL ST. L MN   TRAINED SPOTTER

            CAR WINDSHIELDS DAMAGED IN BABBITT BY 3.5 TO 4 IN. HAIL

&&

LONKA

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:12 AM CDTSpecial Marine WarningDLH33 min
Jul 16, 1:28 AM CDTSevere Thunderstorm WarningDLHCook, Lake62 min
Jul 16, 1:38 AM CDTSpecial Marine WarningDLH52 min
Jul 16, 1:48 AM CDTSpecial Marine WarningDLH42 min
Jul 16, 2:28 AM CDTSpecial Marine WarningDLH52 min
Jul 16, 2:30 AM CDTSpecial Marine WarningDLH30 min
Jul 16, 5:14 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis61 min
Jul 16, 5:23 PM CDTTornado WarningDLHLake, Saint Louis67 min
Jul 16, 5:28 PM CDTTornado WarningDLHCook, Lake62 min
Jul 16, 5:35 PM CDTSpecial Marine WarningDLH55 min
Jul 16, 6:26 PM CDTSpecial Marine WarningDLH49 min

Nearby

Tornado Warnings in Minnesota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.